Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

2nd ESI tomorrow....

AnonymousUserAAnonymousUser Posts: 49,899
edited 06/11/2012 - 8:23 AM in Spinal Injections
Well, it's back to the PM for my 2nd round of ESI's tomorrow (L5-S1). First round gave me ~2 weeks of "relief" (not sure if that's the right word), but afterward there was a noticable descent. Saw the PM last week and he felt another ESI was the right way to go. My cousin (back East) is a interventionist PM Doc as well, and she recommended a facet injection and prolotherapy. The PM here doesn't do prolo, and wanted to wait on the facet injection.

I'm keeping my fingers crossed on this one, as I'm DESPERATELY tryhing to avoid surgery (school schedule, career issues, family, etc). Unfortunately, my last visit to the Neurologist was less than promising. He'd done an Verified that the right side L5-S1 is significantly compressed, and advised that I should look at getting a surgical opinion (which I already have). I asked: 1) if this was a function of the disc or the vertebral slippage (L5 itself), and he advised that it was the disc (same level I herniated last year, albeit on the OTHER side), and 2) that this was not going to resolve on its own.

I'm pretty thoroughly frustrated, as I did EVERYTHING right after my last micro-d. Not only do I want to avoid another surgery, but the NS seems fixated on a fusion. Cognitively I know that it's only a matter of time before I have to give in, but the long term affect is likely to be worse than this (2 discs above are already bulged, and this will likely cause instability in them as well). GRRRRRRRRR.

Well, that's about it for the moment. Please keep your fingers crossed that this helps. I know this is only a "bandaid", but for the sake of my family I need to get some control back over my life.....

Alan
advertisement

Comments

  • Hey even if its a bandaid to help the pain right now.

    I totally understand you wanting to hold off on surgery.
    I am not a Dr just a patient but when it starts affecting your walking etc. (nerve pain) The dr may be right and you may have to give in.
    Nerve damage is the last thing anyone wants.

    Fusion is a huge surgery and a long recovery for some.
    Some with GREAT sucess stories.
    Some well we just play a game of poker.

    I wish you all the best of luck in the shot working for awhile for you!!! >:D<

    It worked for my thoracic for awhile. So fingers crossed for you!!

    Terri ;)
  • In my wholehearted opinion you are thinking along the right lines. Remember a surgeon will usually want to do surgery. I am in the same boat as you trying desperately to avoid more surgery at least until something with better odds of success than a fusion comes along. Hang in there. If the injections are working, maybe a rhizotomy will give you longer relief. Save the fusion for the very last resort!
    Of course I am not in the medical field this is just my personal opinion.
  • Appreciate the input. Evertying seemed to go according to plan today, as they did bilateral at S1, as well as L5 on the right side. The verced/fentenyl hasd me "happy", and I only remember the finale of the 3rd injection. Tried to get some rest afterwards, but with little kids running around it never seems like enough...LOL!!! Also, can't say I'm noticing any effect just yet, but I know that it can take a few days to kick in (if at all). So, now I wait and see if I can develop a better attitude about this (as my wife was kind enough to remind me tonight....haha!). Thanks again!

    Alan

    P.S. My initial post should have noted that the Neuro did an EMG, which showed the impingement at L5-S1 (sorry, I was a bit tired)
  • I am total agreement it may only be a bandaid, however, if it will work, praise the Lord. Surgery is not always the answer. As those of us our there who have had it we don't always get better and are sometimes worse off. Please let us know how you are doing. :H :H
  • It's been nearly 2 weeks, and I never really had a significant decrease in symptoms. Best way to decribe is that the pain has been slightly muted, but that I can feel it in the background.

    Went back for F/U with PM Doc, and he wants to hold off on another ESI for now. He wants me to go to aquatherapy, of all things?! 6 months ago that might have done something, but now....? Eh, such is life I guess....I'll give it a whirl

    On a side note, he recommended I try Lyrica. Currently on Neurontin, and have heard mixed things about it (I'm actually tryhing to taper of Neurontin anyway). If anyone has Lyrica-specific issues I should be aware of, please pass my way (i'm not familiar with it at all). I've got 2 weeks before I'm weaned from the Nuerontin, so I've got some time to see how my body reacts....

    Thanks!

    Alan
  • Hi Alan,
    I've been on Lyrica 150mg bid for about 6 months now. It has greatly decreased the tingling/numbness in my leg. As far as side effects, I haven't had too many except for difficulty concentrating and some short-term memory issues. I took a new position at work and have had difficulty learning the new stuff there. I'm also in school and have difficulty reading and doing any analysis of problems; I actually had to drop a class recently. Other than that I've done okay with it.
    Jay
  • Really appreciate the feedback, Jay. I've been on neurontin for a couple months, but the PM Doc wants to up me to Lyrica (as mentioned). I was a bit concerned about the cognition issues, as I've suffered similar problems both on, and going off, Neurontin. I too and taking classes now (working on my Masters), and can't afford to be sloooooowwwwww (which has been a problem this first quarter). My short term memory and ability to synthesize material have been been diminished since I started these pills, and it really has me worried that Lyrica will be more of the same. I'm in the process of weaning off the neurontin now, and if my pain doesn't increase significantly, I'm giving serious thought to remaining off the meds entirely (at least for now). We'll see. That said, glad someone else out there can relate, as I often get frustrated that I'm the only one (even though, rationally, I know otherwise)....

    Alan
  • Over some time, being aware that I have increased the "retardation factor" (sorry I know that's not PC and I mean no offense but I honestly do feel retarded), I can at least do things to help myself get around it -- I keep a notebook with me and live by my day-timer. My wife still gives me funny looks when she asks me a question and I reply with "what are you talking about??" Sometimes it takes me a minute to remember names, even of my long-time friends! :?? The one thing I still deal with on rare occasion is vertigo. When I first started taking the Lyrica I dealt with that more often. Sorry I didn't mention that before! (Hmm guess I forgot ;)) )

    But when it comes right down to it, I continue to take the Lyrica, so far it has made a world of difference in my legs.

    Good deal on pursuing your masters degree, my wife is doing the same. I'm just plugging along to finish my bachelors after many, many years. Hang in there!
    Jay
advertisement
Sign In or Register to comment.